Alert archive / Indiana / River Flood Warnings in 2017

River Flood Warning 248, NWS Indianapolis, IN

June 30, 2017Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this river flood warning at Jun 30, 2017, 2:08 PM EDT for Delaware County, Randolph County, Indiana. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 2:08 PM EDT (18:08 UTC)
Expired
Jul 1, 2017, 10:13 AM EDT
In force
20 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 114 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississinewa River at Ridgeville (RIDI3). The gauge peaked at 12.57 ft at Jul 1, 2017, 8:00 AM EDT.

actionminormoderate51006/3007/0107/02
Action stage
7 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03325519, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

681 
WGUS43 KIND 301808
FLWIND
Flood Warning
National Weather Service Indianapolis IN
208 PM EDT Fri Jun 30 2017

...The National Weather Service in Indianapolis has issued a Flood 
Warning for portions of the following river in east central
Indiana...

  Mississinewa River...

.Lowland flooding developed along portions of the Mississinewa River
in the Ridgeville area following rains of up to 2 inches earlier
this morning.

High water will continue through the night. Another rise
may occur on Saturday if additional heavy rain falls tonight.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC035-135-010403-
/O.NEW.KIND.FL.W.0248.170630T1808Z-170701T0403Z/
/RIDI3.1.ER.170630T1642Z.170630T2000Z.170630T2203Z.UU/
208 PM EDT Fri Jun 30 2017

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Mississinewa River near Ridgeville.
* until late tonight.
* At  1:00 PM Friday the stage was 10.0 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 10.1 feet by late
  this afternoon. The river will fall below flood stage this evening.
* At 10.0 feet...Mississinewa River banks about one mile east of 
  Ridgeville and in other areas begin to overflow at this level.

&&

LAT...LON 4026 8496 4024 8528 4038 8551 4041 8543
      4030 8527 4029 8495             

$$
1 follow-up statement
943 
WGUS83 KIND 010201
FLSIND
Flood Statement
National Weather Service Indianapolis IN
1001 PM EDT Fri Jun 30 2017

...A Flood Warning continues for portions of the following rivers in 
Indiana...

  Mississinewa River...Wabash River...


.Heavy rains of 1 to 3 inches over the past 24 hours, ending at
8 PM Friday evening, over northern parts of central Indiana
will produce lowland flooding this weekend in the Lafayette,
Covington, and Montezuma areas along the Wabash River, and
Ridgeville area on the Mississinewa River.  Significant flooding is
not expected. Flooding will affect some county and state roads,
parks, agricultural fields, and bottomlands.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.


INC035-135-011413-
/O.EXT.KIND.FL.W.0248.000000T0000Z-170701T1413Z/
/RIDI3.1.ER.170630T1642Z.170701T0600Z.170701T0813Z.UU/
1001 PM EDT Fri Jun 30 2017

The Flood Warning continues for
  The Mississinewa River near Ridgeville.
* until Saturday morning.
* At 9:00 PM Friday the stage was 9.3 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 10.6 feet by after midnight tomorrow.  The river will fall 
  below flood stage by early tomorrow.
* At 11.0 feet...Lowland agricultural flooding along CR 100 W just 
  north of the river.  High water affecting a small portion of River 
  Road just east of SR 1 and north of the river.  Water is within a 
  few feet vertically of the approaches to SR 1 bridge in western 
  Randolph county.

&&

LAT...LON 4026 8496 4024 8528 4038 8551 4041 8543
      4030 8527 4029 8495             

$$

INC045-121-157-165-171-020200-
/O.CON.KIND.FL.W.0249.170701T0627Z-170704T1108Z/
/LAFI3.1.ER.170701T0627Z.170702T0600Z.170703T2308Z.NO/
1001 PM EDT Fri Jun 30 2017

The Flood Warning continues for
  The Wabash River at Lafayette.
* from late tonight to Tuesday morning.
* At 9:30 PM Friday the stage was 10.1 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by after midnight tomorrow and 
  continue to rise to near 14.1 feet by early Sunday morning.  The 
  river will fall below flood stage by Monday evening.
* At 14.0 feet...Lowland flooding is in progress.  High water affects 
  river cabins near North 9th Street.  Low county roads are nearly 
  impassable.  Tapawingo Park in West Lafayette begins to flood.

&&

LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
      4048 8688 4056 8673             

$$

INC045-121-165-171-020200-
/O.CON.KIND.FL.W.0250.170701T1800Z-170705T1200Z/
/CVGI3.1.ER.170701T1800Z.170702T1800Z.170705T0000Z.NO/
1001 PM EDT Fri Jun 30 2017

The Flood Warning continues for
  The Wabash River at Covington.
* from Saturday afternoon to Wednesday morning.
* At 8:45 PM Friday the stage was 12.8 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow early afternoon and 
  continue to rise to near 18.9 feet by Sunday early afternoon.  The 
  river will fall below flood stage by Tuesday evening.
* At 18.0 feet...Five Crossings, a local county river park at old U.S.
  Highway 136 bridge site, begins to flood.

&&

LAT...LON 4033 8709 4017 8737 3997 8739 3997 8745
      4020 8747 4040 8709             

$$

INC121-165-167-020200-
/O.CON.KIND.FL.W.0251.170701T2254Z-170705T1400Z/
/MTZI3.1.ER.170701T2254Z.170703T0600Z.170705T0200Z.NO/
1001 PM EDT Fri Jun 30 2017

The Flood Warning continues for
  The Wabash River at Montezuma.
* from Saturday evening to Wednesday morning.
* At 8:45 PM Friday the stage was 9.1 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow evening and continue 
  to rise to near 16.5 feet by early Monday morning.  The river will 
  fall below flood stage by Tuesday before midnight.
* At 18.0 feet...Montezuma agricultural levee is overtopped.  Fourteen
  hundred acres of low bottomlands flood.

&&

LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
      3985 8741 3997 8745             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jun 30, 2:07 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 30, 2:07 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Indianapolis IN
207 PM EDT Fri Jun 30 2017

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated
below.

&&

.SYNOPSIS...
Issued at 205 PM EDT Fri Jun 30 2017

A cold front is expected to move through late tonight. In the wake
of this front, high pressure is expected to move into the area over
the weekend and on into early next week. A frontal system may affect
the area towards the middle of next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 205 PM EDT Fri Jun 30 2017

Appears convectively induced vorticity center presently moving into
southwest Illinois, with convection increasing ahead of this
feature. Short term models suggest this vorticity center will pass
across the local area late this afternoon and into the evening
hours, eventually moving off into Ohio around 010500Z. Air mass
continues to be quite unstable for strong convection, but deep layer
shear remain weak. Shear may increase some later this afternoon as
vorticity center approches.

Highest PoPs appear to be from the mid afternoon hours into the
evening hours coinciding with best instability and lift, with PoPs
tapering off by the late evening hours and overnight.

Doesn't appear there is much of a precipitation chance late tonight
in the wake of upper air feature, but will keep a small PoP going as
a surface front moves through.

Low level thicknesses suggest the GFS MOS lows tonight may be a
little on the cool side. Will nudge up the guidance a category.

&&

.SHORT TERM /Saturday through Monday/...
Issued at 205 PM EDT Fri Jun 30 2017

Model guidance suggest broad troughing will push across the Great
Lakes this weekend, with heights rising by Monday as this feature
lifts off to the east. A couple of weak upper waves, one arriving
around Saturday and another Sunday afternoon and night, coupled with
an increasing warm advection pattern by Monday, offer some
precipitation potential, but nothing really stands out in the model
data at this point.

Will keep some small chance PoPs in the forecast for Saturday, and
for Sunday night and Monday to cover based on above.

Progged low level thicknesses suggest the GFS MOS high for Saturday
look too warm. Will nudge the guidance highs down a category.
The remainder of the periods look OK for now.

&&

.LONG TERM /Monday Night through Friday|/...

Issued at 151 PM EDT Fri Jun 30 2017

ECMWF generally keeps NW flow aloft in place through this period.
Best chances for precip appear to be on Tuesday as ECMWF suggests
and upper low pushing across Central Indiana with the flow aloft.
A surface low and favorable lower level features also accompany
this system. Thus best confidence for rain will be on Tuesday.

Forecast builder then inserts pops for much of next week.
Confidence in these pops are low. This is because the ECMWF keeps
mainly a NW flow of cooler air in place...and best forcing and
any dynamics within this flow remain well north of Central
Indiana. With the cooler NW flow in place...daily temperatures
should remain at or below normals and confidence is high in that.

&&

.AVIATION /Discussion for the 301800Z TAFs/...

Issued at 1253 PM EDT Fri Jun 30 2017

Any VFR Conditions are expected to deteriorate to MVFR or worse
briefly this afternoon as scattered thunderstorms are developing
across the area.

A more organized area of showers and storms ahead of a short wave
over Illinois is expected to push across Central Indiana from 20Z
through 02Z per latest HRRR. Will try and focus precipitation
mentions to this time. MVFR conditions will accompany these
storms...but intermittent periods of VFR will be possible.

After 02Z a return to VFR will be expected as precip and forcing
is expected to exit the area.

Precip chances will come to an end after 12Z Saturday as the upper
trough axis passes to the east. This will lead to subsidence and
VFR conditions for the rest of Saturday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JP
Hazardous weather outlook, Jun 30, 5:33 AM EDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
533 AM EDT Fri Jun 30 2017

INZ021-028>031-035>049-051>057-060>065-067>072-010945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
533 AM EDT Fri Jun 30 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms possible.

Hazards: Damaging winds, lightning, torrential rain.

Timing: Mainly 2 pm to midnight.

Discussion: A front will trigger numerous storms. The best chance of
severe weather should be during the afternoon and evening due to the
effects of daytime heating.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: There will be some chance of thunderstorms most of the time
except on Sunday. It is too early to say if any storms are going to
be severe.

Discussion: The jet stream over Indiana will be unusually strong for
this time of year, causing a persistent chance of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 30, 2:02 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
202 PM EDT FRI JUN 30 2017

INZ044-051-052-301845-
Clay IN-Parke IN-Vigo IN-
202 PM EDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VIGO...NORTHWESTERN
CLAY AND SOUTHEASTERN PARKE COUNTIES UNTIL 245 PM EDT...

At 202 PM EDT, Doppler radar was tracking a strong thunderstorm near
Terre Haute, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Terre Haute, Brazil, Prairieton, Seelyville, Knightsville, Rosedale,
Harmony, Staunton, Carbon, Riley, Fontanet, Bridgeton, Cory, Pimento,
North Terre Haute and Indiana State University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3935 8753 3936 8753 3965 8726 3966 8705
      3951 8703 3926 8737 3926 8739 3935 8754
TIME...MOT...LOC 1802Z 224DEG 26KT 3938 8740

MRD/JS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:29 PM EDTSpecial Weather StatementINDFountain46 min
Jun 30, 2:41 AM EDTAreal Flood WarningINDDelaware, Randolph3 hr
Jun 30, 2:02 PM EDTSpecial Weather StatementINDVigo43 min
Jun 30, 2:19 PM EDTSpecial Weather StatementINDCarroll41 min
Jun 30, 3:04 PM EDTSpecial Weather StatementINDHendricks26 min
Jun 30, 3:52 PM EDTSpecial Weather StatementINDMarion23 min
Jun 30, 4:06 PM EDTSevere Thunderstorm WarningINDHendricks, Marion24 min
Jun 30, 4:15 PM EDTAreal Flood WarningINDMadison, Tipton3 hr
Jun 30, 4:53 PM EDTSpecial Weather StatementINDHancock37 min
Jun 30, 6:11 PM EDTAreal Flood WarningINDClay, Vigo3 hr
Jun 30, 6:50 PM EDTAreal Flood WarningINDMarion3 hr
Jun 30, 6:55 PM EDTSpecial Weather StatementINDRandolph35 min
Jun 30, 7:21 PM EDTSpecial Weather StatementINDDaviess, Martin24 min
Jun 30, 7:31 PM EDTSpecial Weather StatementINDRush, Shelby29 min
Jun 30, 7:45 PM EDTSevere Thunderstorm WarningINDMartin15 min

Nearby

River Flood Warnings in Indiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.